Kentucky, 2019

Wildfire in Kentucky, September 16, 2019

September 16, 2019 · NWS JKL · 1 event in 1 county or zone

As hot and dry September conditions continued into the middle of the month, one notable wildfire occurred in Perry County in mid September near Sassafras and Vicco. The fire got close to a home as it spread into kudzu near the home.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

As hot and dry September conditions continued into the middle of the month, one notable wildfire occurred in Perry County in mid September near Sassafras and Vicco. The fire got close to a home as it spread into kudzu near the home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 16, 6:57 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 16, 6:57 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
757 AM EDT Mon Sep 16 2019

.UPDATE...
Issued at 750 AM EDT MON SEP 16 2019

Hourly grids were freshened up based on observations and trends.
This led to no substantial changes at this time.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 430 AM EDT MON SEP 16 2019

Early this morning, an upper level ridge was centered in the
vicinity of the Arklatex region with the axis of the ridge
extending north through the MS Valley region. Meanwhile a trough
extend from the Canadian Maritimes into the northeastern Conus and
portions of the Atlantic. Meanwhile, Hurricane Humberto was
located east of the southeast US Coast and moving away from the
southeast Conus. Further west a trough was moving into the western
Conus. Locally, a few mid and high level clouds were passing
across the region in the northwest flow between the upper ridge
centered to the southeast of the Commonwealth and the upper trough
to the northeast. Also moving through this northwest flow is a
shortwave moving through the Great Lakes. Valley temperatures
have dropped as much as about 35 degree from highs on Sunday with
mid to upper 50s observed in the valleys and lower 60s on the
ridges and in the more open terrain locations. The airmass remains
dry, especially the further southeast in the CWA and below 700 mb
with a 41 dewpoint recently observed on top of Black Mtn near
4100 ft MSL. At the surface, high pressure is centered across the
Appalachian region. Further north a frontal zone extended from the
mid Atlantic states and into the Great Lakes to MS Valley and
then west and north across portions of the Plains. A wave of low
pressure associated with the shortwave working through the Great
Lakes was tracking along the boundary.

Today and into tonight, initial valley fog should lift and
dissipate through around 9 AM EDT. Otherwise, the axis the upper
trough to the northeast of the area, the ridge centered in the
Arklatex to midsouth region and the trough moving into the western
Conus will all move east. Some subtle height falls are expected
this afternoon. At the same time, the previously mentioned sfc
wave of low pressure will track toward WV while the trailing cold
front will approach the OH River this morning before dropping into
the Commonwealth this afternoon and evening. The subtle height
falls, an increase in sfc dewpoints as well as PW increasing from
the current values of about 0.8 inches near the VA border and 1.1
inches in the far northwest to 1.2 inches southeast to around 1.5
to 1.6 inches by afternoon and evening will yield at least a
cumulus field and mid level clouds. A few stray showers or perhaps
a rumble of thunder cannot be ruled out, mainly in the more
northwestern and western locations. In these more western and
northwester locations, dewpoints should climb to the mid to upper
60s, and this combined with upper 80s to lower 90s temperatures
may be sufficient that the cap could be broken in a couple of
locations there. The bulk of the region, especially the more
southeastern locations where it has been very dry since late July
are expected to remain dry. Slight chance pops were used generally
north of a Monticello to London to Jackson to Paintsville line
from mid afternoon to early evening.

As the boundary drop southeast of the area tonight, slightly
higher dewpoints/a more moist airmass will linger with high
pressure at the sfc building back in and the upper ridge centered
to the west of the area remaining dominant. Cumulus should
decrease through the evening with mostly high clouds passing by
tonight. Light winds should be favorable for perhaps a bit more
coverage of valley fog as compared to what is occurring this
morning.

Tuesday, the upper ridge axis will remain in place west of the
area with northerly flow aloft. Passing high clouds are expected
with some generally shallow cumulus developing in the afternoon.
The atmosphere should remain too capped for any shower development
even in the higher terrain despite some model runs that develop
this. Temperatures will remain very warm for mid September, but
should average 2 to 3 degrees lower than today.

.LONG TERM...(Tuesday night through Sunday)
Issued at 335 AM EDT MON SEP 16 2019

The extended portion of the forecast begins on Tuesday night with
high pressure remaining the dominant weather feature across the
region. Upper level ridging will continue to intensify over the
Ohio Valley throughout the extended period. This will prevent any
systems from moving through the region. Furthermore, a strong and
expansive area of surface high pressure will be located to our NE,
but encompassing much of the state and moving southward throughout
the period. This will eventually introduce some llvl southerly
flow into the region by late next week and into the weekend. With
the introduction of this moisture, models have been trying to
bring in a boundary and associated precip by the Monday and
Tuesday range. However, there have been some inconsistencies with
this in the GFS runs. Additionally, the Euro has not been in
agreement with this trend. It is very possible the drought
conditions will persist past next week barring any tropical
influence. Highs will be in the upper 80s to around 90 each day.
Strong subsidence and light winds will allow temperatures to cool
quickly overnight. Overnight lows will be in the mid 50s to low
60s each night, with coldest temperatures in the deepest valleys.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 755 AM EDT MON SEP 16 2019

River valley fog not affecting the TAF sites with MVFR to IFR
reductions should lift and dissipate through 13Z. Otherwise, High
pressure will continue to lead to dry weather across eastern
Kentucky during at least the first 6 hours of the period. A cold
front and weak shortwave will bring an increase in moisture from
north to south. This increase will be greatest generally north and
west of a SME to JKL to SJS line, where stray convection cannot
be ruled out generally between 17Z and 03Z. Confidence is too low
to include even VCTS anywhere at this point, but did include FEW
to SCT clouds near 6kft. Outside of any stray convection during
the 17Z to 03Z, VFR conditions should prevail through around 6Z.
Thereafter, fog and or low clouds are possible with this affecting
at least the river valleys and possibly some of the TAF sites.
Winds will remain light and variable through the period outside
any of the stray convection that develops.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...JP
LONG TERM...SHALLENBERGER
AVIATION...JP
Hazardous weather outlook, Sep 16, 3:47 AM EST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
447 AM EDT Mon Sep 16 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
447 AM EDT Mon Sep 16 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

An isolated thunderstorm is possible this afternoon to early
evening generally north of a Monticello to London to Jackson to
Paintsville line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/SHALLENBERGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Perry

When
September 16, 8:00 AM EST to 10:00 PM EST
Where
Perry forecast zone
Reported by
Broadcast Media
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849882.